PWDS: You. Are. Here.

Welcome to another edition of our "curiously strong" diabetes advice column, Ask D'Mine, hosted by veteran type 1, diabetes author and community educator Wil Dubois.

{Need help navigating life with diabetes? Email us at AskDMine@diabetesmine.com}

Marty, type 1 from Texas, writes: I am newly diagnosed and need to check my glucose prior to each meal. How do you do this if you are eating out? Can you do a finger stick at the table or is that considered bad manners? Are you supposed to head to the bathroom prior to eating to check it? What do you do if you need an injection? I was told not to take the Humalog until the food is in front of me. In that case, do people give themselves an injection at the table or should they retreat to the bathroom? What is the best way to do this when in a restaurant?

News nuggets from around the diabetes community

American Diabetes Association Names New CEO
Non-profit leader Kevin L. Hagan named as new chief exec of national diabetes org after six-month search.
FDA Approves New Basal Insulin
Sanofi's Troujeo has 'flatter profile' of action that helps to avoid lows.
Daytona Win for Racecar Driver with Diabetes!
Type 1 driver Ryan Reed wins first NASCAR series race at Daytona on Feb. 21.

closing banner

Wil@Ask D'Mine answers: I am sooooo the man to come to for diabetes etiquette advice. And the proper diabetes etiquette is to do what is necessary to take good care of your health, and if someone else doesn't like it, they can go screw themselves. Metaphorically speaking.

Do not leave the table and go to the bathroom. Check your blood sugar at the table. Take your insulin at the table. If your dining companions don't like it, THEY can go to the bathroom while you do what you have to do.

You have diabetes through no fault of your own. Diabetes requires a lot of work. That work does not need to happen in closets, behind closed doors, or in public restrooms. This is health, not prostitution.

Consider the following: It's faster and easier to check your BG and take your insulin at the table, and that way you won't be tempted to skip either. There's no health reason not to do either at the table. In fact, while there's not much risk either way, it's probably safer to test and inject at the table. Do you really want to break your skin with any kind of needle in most pubic bathrooms? Plus, if you leave the table, your food will likely get cold.

Your dinner companions need to learn to adapt to your new reality. Trust me, they will. Soon they won't give your new table manners a second thought. In fact, before you know it, they'll drive you crazy by pointing out that you forgot to test. As for strangers, again, trust me, most people are far too self-absorbed to notice anyone else. I've taken fingersticks and shots in every manner of public place, and people just don't notice.

Unless they're also people with diabetes. We tend to notice each other. But in that case, you'll make a new friend.

Rebecca, type 1 from Kentucky, writes: Hi Wil! I'm a type 1 of 23 years, diagnosed when 4 years old. My entire life, I've had trouble with my numbers, no matter which endo I saw, or who I talked to, my normal was anywhere from the mid-300s to high 400s. Honestly, I had given up as it's pretty hard to be a diabetic with no insurance. As of 6 months ago, I've found a team of doctors who are willing to work with me despite my lack of insurance, and we've been doing pretty well. With very tight control on my diet, I now average in the higher double digits and finally saw my first A1C under 10 during my entire "career" as a diabetic... a 6.9! But, my question is about a new medication I've been put on. Trying to protect my kidneys before any (REAL) damage gets done, I've been prescribed 2.5mg Lisinopril once daily... can this affect my blood sugar? Since I've started on the medicine, I'm seeing earth-shattering lows... today alone, I haven't been above 60! I've even cut my insulin dosages a few units, and I've tacked on an additional 5 carbs to each meal! I have NEVER had this happen to me before. I ask you, rather than go to a doctor before my next appointment, because they've been kind enough to deal with me and I'd rather not push them and possibly lose what doctors I do have currently. Help!

Wil@Ask D'Mine answers: My advice is to STOP the Lisinopril. Right now. Then call your doc and tell him what you did. You can say I told you to do it, if you want. The 'Pril is causing your crashes.

Well, sort of.  I'll get back to that in a minute. But first, to get everyone up to speed, Lisinopril is an ACE inhibitor. It's one of those "standard of care" meds that falls into the broad category of "things you should take" because you have diabetes. ACEs are actually blood pressure meds, but a boatload of evidence shows them to be kidney-protective, too. As most long-time PWDs have high blood pressure, and at-risk kidneys, it's a great kill-two-birds-with-one-stone solution.

Now, I said that your 'Pril was sort of causing your crashes. Actually, the lows aren't caused by the Lisinopril; you're having a rare medication reaction between your pill and your insulin. No one knows what causes it, but somehow, in some people, Lisinopril enhances the effect of insulin. My favorite stuffy-doc-talk quote on the subject comes from the clinical reference site Epocrates, which states: "the combination of Lisinopril and insulin may potentiate insulin's effects, increasing the risk of hypoglycemia though an unknown mechanism."

I had to look up "potentiate" in the dictionary.

It comes from the root word potent, and means to make more powerful. Gotta love docs. They never use a simple word when a more complex one is available. Allow me to translate that into WilD-speak: the frickin' Lisinopril might super-size your damn insulin and ruin your whole crappy day.

By the way, the same thing can happen to type 2s who take the sulfonylurea class of diabetes pills. In this case, research suggests the 'Pril might mess with insulin resistance in some folks. If your insulin resistance suddenly drops while you're taking a pill that forces your pancreas to over-produce insulin, your day can end in the gutter.

Isn't diabetes fun?

Anyway, who knew? Well, that's actually an interesting question. The first-stop shop for medication info, the National Institutes of Health PubMed site, doesn't mention this at all. The Europeans, on the other hand are quite clear about it, and the commercial site Drugs.com, discusses it if you poke around a bit.

And, of course, it's right here in the prescribers' info sheet. Just scroll down to page 8 of 16. Yikes! For such a common and cheap med, there sure is a lot to know about Lisinopril. This particular sheet, from Merck (Lisinopril is made by everyone and his Korean brother) says that "diabetic patients... should be told to closely monitor for hypoglycemia, especially during the first month" of use.

Did anyone ever tell you to monitor closely for hypos after starting an ACE? No one ever told me. Maybe somebody told somebody, but nobody told me. I suspect this little factoid is commonly overlooked. It's funny that as much as we hear that we should take our damn ACE inhibitors, you rarely hear anyone talk about a possibility of low blood sugar associated with them.

And if your doc didn't mention it to you, should you have read up on it yourself? If you tried, you could have easily missed it. Here's the issue: We tend to focus on side effects when we worry about how a med will affect us. Now, depending on what source you're using, side effects are generally listed by "common, infrequent, and rare." I, myself, generally look only at the common side effects if I've been prescribed something new, as the rare side effect lists tend to include any frickin' thing, including alien abduction.

But, wait a minute... low blood sugar isn't listed amongst even the rarest of side effects associated with Lisinopril (which includes hair loss, dry mouth, impotence, alteration in taste, swelling of the vocal cords, and stuffy nose).

What the f....?

That's because the low blood sugar isn't a side effect. The Lisinopril doesn't cause the low. Remember? It potentiates your insulin. So you have to look under medicine interactions to find out about it.

Groan... so much for trying to watch out for ourselves.

But this is a minor bump in the road for you, Rebecca. The lows will end as soon as the Lisinopril hits the trash can, and you've got a shiny new A1C to be proud of. Congratulations on your new-found control!

Oh, and one last thing. A reminder to all my sisters: Lisinopril is one of those bad-for-fetus meds. If you're planning a pregnancy, or find yourself in the midst of an unplanned one (I told you to limit yourself to five daiquiris), STOP the Lisinopril right now, and call your doc!

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.